Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Covering radius computations for binary cyclic codes

Authors: Randall Dougherty and Heeralal Janwa
Journal: Math. Comp. 57 (1991), 415-434
MSC: Primary 94B75
MathSciNet review: 1079013
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We compute the covering radius of each binary cyclic code of length $ \leq 64$ (for both even and odd lengths) and redundancy $ \leq 28$. We also compute the covering radii of their punctured codes and shortened codes. Thus we give exact covering radii of over six thousand codes. For each of these codes (except for certain composite codes), we also determine the number of cosets of each weight less than or equal to the covering radius. These results are used to compute the minimum distances of the above cyclic codes. We use the covering radii of shortened codes and other criteria for normality to show that all but eight of the cyclic codes for which we determine the covering radius are normal. For all but seven of these normal codes, we determine the norm using some old results and some new results proved here. We observe that many cyclic codes are among the best covering codes discovered so far, and some of them lead to improvements on the previously published bounds on $ t[n,k]$, the smallest covering radius of any binary linear [n, k] code.

Among some other applications of our results, we use our table of covering radii and a code augmentation argument to give four improvements on the values of $ {d_{\max }}(n,k)$, where $ {d_{\max }}(n,k)$ is the largest minimum distance of any binary [n, k] code. These results show that the covering radius is intimately connected with the other three parameters of a linear code, n, k, and d. We also give a complete classification (up to isomorphism) of cyclic self-dual codes of lengths 42, 56, and 60.

The computations were carried out mainly on concurrent machines (hypercubes and Connection Machines); we give a description of our algorithm.

References [Enhancements On Off] (What's this?)

  • [1] E. R. Berlekamp, Algebraic coding theory, McGraw-Hill, New York, 1968. MR 0238597 (38:6873)
  • [2] A. E. Brouwer, A. M. Cohen, and A. Neumaier, Distance-regular graphs, Springer-Verlag, New York, 1989. MR 1002568 (90e:05001)
  • [3] R. A. Brualdi and V. S. Pless, On the length of codes with a given covering radius, preprint. MR 1047868 (91e:94025)
  • [4] R. A. Brualdi, V. S. Pless, and R. M. Wilson, Short codes with a given covering radius, IEEE Trans. Inform. Theory IT-35 (1989), 99-109. MR 995328 (90g:94016)
  • [5] A. E. Calderbank and J.-M. Goethals, On a pair of dual subschemes of the Hamming scheme $ {H_n}(q)$, European J. Combin. 6 (1985), 133-147. MR 810694 (87d:94045)
  • [6] A. E. Calderbank and W. M. Kantor, The geometry of two-weight codes, Bull. London Math. Soc. 18 (1986), 97-122. MR 818812 (87h:51022)
  • [7] A. R. Calderbank and N. J. A. Sloane, Inequalities for covering codes, IEEE Trans. Inform. Theory IT-34 (1988), 1276-1280. MR 987672 (90f:94039)
  • [8] G. D. Cohen, M. G. Karpovsky, H. F. Mattson, Jr., and J. R. Schatz, Covering radius-- survey and recent results, IEEE Trans. Inform. Theory IT-31 (1985), 328-343. MR 794430 (86g:94041)
  • [9] G. D. Cohen, A. C. Lobstein, and N. J. A. Sloane, Further results on the covering radius of codes, IEEE Trans. Inform. Theory IT-32 (1986), 680-694. MR 859092 (88b:94019)
  • [10] Ph. Delsarte, Four fundamental parameters of a code and their combinatorial significance, Inform. and Control 23 (1973), 407-438. MR 0335135 (48:13453)
  • [11] S. M. Dodunekov, Some quasi-perfect double error correcting codes, Problemy Peredachi Informatsii 3 (1984), 17-23.
  • [12] D. E. Downey and N. J. A. Sloane, The covering radius of cyclic codes of length up to 31, IEEE Trans. Inform. Theory IT-31 (1985), 446-447. MR 794445 (86f:94036)
  • [13] V. D. Goppa, Algebraico-geometry codes, Math. USSR-Izv. 21 (1983), 75-91.
  • [14] R. L. Graham and N. J. A. Sloane, On the covering radius of codes, IEEE Trans. Inform. Theory IT-31 (1985), 385-401. MR 794436 (87c:94048)
  • [15] J. W. P. Hirschfeld, Linear codes and algebraic curves, Geometrical Combinatorics (F. C. Holroyd and R. J. Wilson, eds.), Pitman, 1984, pp. 35-53. MR 777155 (86m:94035)
  • [16] H. Janwa, Some new upper bounds on the covering radius of binary linear codes, IEEE Trans. Inform. Theory IT-35 (1989), 110-122. MR 995329 (90f:94041)
  • [17] H. Janwa and H. F. Mattson, Jr., The covering radius and normality of t-dense codes, presented in part at the IEEE Internat. Sympos. on Inform. Theory, Ann Arbor, Michigan, October 1986 (to appear).
  • [18] -, On the normality of binary linear codes, IEEE Trans. Inform. Theory (to appear).
  • [19] K. E. Kilby and N. J. A. Sloane, On the covering radius problem for codes: (i) bounds on normalized covering radius, (ii) codes of low dimension; normal and abnormal codes, SIAM J. Algebraic Discrete Methods 8 (1987), 604-627. MR 918062 (89e:94012a)
  • [20] F. J. MacWilliams and N. J. A. Sloane, The theory of error-correcting codes, North-Holland, Amsterdam, 1977.
  • [21] H. F. Mattson, Jr., Another upper bound on covering radius, IEEE Trans. Inform. Theory IT-29 (1983), 356-359. MR 712398 (85b:94013)
  • [22] -, An improved upper bound on covering radius, Applied Algebra, Algorithmics, and Error-correcting Codes (Toulouse, 1984), Lecture Notes in Comput. Sci., vol. 288, Springer-Verlag, New York, 1986, pp. 90-106. MR 888614 (88f:94041)
  • [23] A. McLoughlin, The complexity of computing the covering radius of a code, IEEE Trans. Inform. Theory IT-30 (1984), 800-804. MR 782215 (86h:94022)
  • [24] W. W. Peterson and E. J. Weldon, Jr., Error-correcting codes, 2nd ed., MIT Press, Cambridge, MA, 1972. MR 0347444 (49:12164)
  • [25] V. Pless, Introduction to the theory of error-correcting codes, Wiley, New York, 1981.
  • [26] N. J. A. Sloane, A new approach to the covering radius of codes, J. Combin. Theory Ser. A 42 (1986), 61-86. MR 843463 (87j:94015)
  • [27] N. J. A. Sloane and J. G. Thompson, Cyclic self-dual codes, IEEE Trans. Inform. Theory IT-29 (1983), 364-366. MR 712400 (85e:94022)
  • [28] J. H. van Lint, Introduction to coding theory, Springer-Verlag, New York, 1982.
  • [29] T. Verhoeff, An updated table of minimum-distance bounds for binary linear codes, IEEE Trans. Inform. Theory IT-33 (1987), 665-680. MR 918189 (88j:94039)
  • [30] V. A. Zinov'ev and S. N. Litsyn, Table of best known binary codes, preprint, 1984. MR 776762 (86g:94023)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 94B75

Retrieve articles in all journals with MSC: 94B75

Additional Information

Article copyright: © Copyright 1991 American Mathematical Society

American Mathematical Society